Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Austin/San Antonio, TX

January 10, 2020Atascosa County, Bexar County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 10, 2020, 7:19 PM CST for Atascosa County, Bexar County, Medina County, Texas. It was in force for 56 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 7:19 PM CST (01:19 UTC)
Expired
Jan 10, 2020, 8:15 PM CST
In force
56 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atascosa County, TX, Bexar County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 47 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 7:24 PM CSTTSTM WND DMGLacoste, TXRELAYED PICTURES OF CONSIDERABLE ROOF AND AWNING DAMAGE AT A RESIDENCE, WHERE THE HOMEOWNER BELIEVED THE WINDS TO BE 70 MPH OR MORE. TIME ESTIMATED FROM RADAR.
Jan 10, 7:29 PM CSTHAIL 0.882 Sw Grey Forest, TX
Jan 10, 7:31 PM CSTTSTM WND DMG4 N Somerset, TXWIND DAMAGE REPORTED NEAR VON ORMY TO A RESIDENCE AND TRAMPOLINE.
Jan 10, 7:38 PM CSTTSTM WND GST 663 E Lackland Afb, TXCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 SE UNIVERSAL CITY. WIND GUST TO 57 KT AT KSKF.
Jan 10, 7:39 PM CSTTSTM WND DMG5 Ssw San Antonio, TXCARPORTS BLOWN DOWN. GAS STATION SIGN BLOWN DOWN.
Jan 10, 7:41 PM CSTTSTM WND GST 662 Se Universal City, TXWIND GUST TO 57 KT AT KSKF.
Jan 10, 7:48 PM CSTTSTM WND GST 776 Sse San Antonio, TXRECORDED AT KSSF - STINSON AIRPORT.
Jan 10, 7:50 PM CSTHAIL 0.253 Ssw Leon Valley, TX
Jan 10, 7:50 PM CSTHAIL 0.25Shavano Park, TX
Jan 10, 7:54 PM CSTHAIL 15 Se Timberwood Park, TX
Jan 10, 7:55 PM CSTHAIL 0.72 Ssw San Antonio, TX
Jan 10, 7:56 PM CSTTSTM WND GST 592 Se Universal City, TXRECORDED AT KRND - RANDOLPH AFB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 3:30 PM CSTSevere Thunderstorm WatchSPC68 days

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -218 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-218 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS54 KEWX 110119
SVREWX
TXC013-029-325-110215-
/O.NEW.KEWX.SV.W.0010.200111T0119Z-200111T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
719 PM CST Fri Jan 10 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Medina County in south central Texas...
  Northwestern Atascosa County in south central Texas...
  Bexar County in south central Texas...

* Until 815 PM CST.

* At 719 PM CST, a severe thunderstorm was located over Castroville,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  San Antonio, Schertz, Universal City, Live Oak, Selma, Castroville,
  San Antonio Int Airport, Randolph AFB, Stinson Municipal Airport,
  Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo Heights,
  Windcrest, Terrell Hills, Shavano Park, Hollywood Park, Cross
  Mountain and Lytle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2956 9894 2972 9878 2975 9865 2974 9858
      2976 9855 2974 9853 2974 9845 2971 9843
      2975 9841 2972 9838 2973 9836 2971 9834
      2970 9838 2966 9838 2965 9835 2956 9830
      2954 9826 2955 9823 2935 9845 2910 9888
TIME...MOT...LOC 0119Z 235DEG 41KT 2938 9890 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
1 follow-up statement
543 
WWUS54 KEWX 110154
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
754 PM CST Fri Jan 10 2020

TXC013-325-110204-
/O.CAN.KEWX.SV.W.0010.000000T0000Z-200111T0215Z/
Medina TX-Atascosa TX-
754 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEDINA AND
NORTHWESTERN ATASCOSA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2959 9866 2974 9860 2974 9858 2976 9855
      2974 9853 2974 9845 2971 9843 2975 9841
      2972 9838 2973 9836 2971 9834 2970 9838
      2966 9838 2965 9835 2956 9830 2954 9826
      2955 9823 2935 9845 2922 9868
TIME...MOT...LOC 0154Z 235DEG 41KT 2961 9852 

$$

TXC029-110215-
/O.CON.KEWX.SV.W.0010.000000T0000Z-200111T0215Z/
Bexar TX-
754 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR CENTRAL BEXAR COUNTY...

At 754 PM CST, a severe thunderstorm was located over Hollywood Park,
or near San Antonio Int Airport, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
San Antonio, Schertz, Universal City, Live Oak, Selma, San Antonio
Int Airport, Randolph AFB, Stinson Municipal Airport, Leon Valley,
Kirby, Alamo Heights, Windcrest, Terrell Hills, Shavano Park,
Hollywood Park, Cross Mountain, Olmos Park, Somerset, The Dominion
and Lackland AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2959 9866 2974 9860 2974 9858 2976 9855
      2974 9853 2974 9845 2971 9843 2975 9841
      2972 9838 2973 9836 2971 9834 2970 9838
      2966 9838 2965 9835 2956 9830 2954 9826
      2955 9823 2935 9845 2922 9868
TIME...MOT...LOC 0154Z 235DEG 41KT 2961 9852 

HAIL...0.88IN
WIND...60MPH
 
$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:16 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 10, 6:16 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
616 PM CST Fri Jan 10 2020

.UPDATE...
Included Dimmit and Zavala county into the evening Severe
Thunderstorm Watch Area per coordination with SPC.

&&

.PREV DISCUSSION... /ISSUED 559 PM CST Fri Jan 10 2020/

UPDATE.../INCREASED POPS WEST OF HWY281 THIS EVENING/
This is an update to acknowledge radar echoes that developed around
Eagle Pass. The continue severe threats with isolated tornado
potential remains in play for this evening. Timing will be discussed
in the AVIATION section below.

AVIATION.../00Z TAFS/
A line of strong to severe storms will move east at around 30 mph to
near a Boerne to Liberty Hill line by 01Z and possibly accelerate as
it reach the vcntys of AUS/SAT/SSF by around 02Z. Airport Wx
Warnings are likely for thunder and possibly also for the 40 knot
wind threshold if stronger cells approach. Hail is also a
consideration and will update to add GR/GS depending of how things
look at the times of the AWW issuances. Lingering showers and
isolated storms should continue for another two hours with benign
weather to resume after 06Z.

PREV DISCUSSION... /ISSUED 334 PM CST Fri Jan 10 2020/

UPDATE...
SPC has issued a Severe Thunderstorm Watch for the area along and
east of a line from Llano to Kerrville to Pearsall until 10 pm.

PREV DISCUSSION... /ISSUED 247 PM CST Fri Jan 10 2020/

SHORT TERM (Tonight through Saturday Night)...
Upper air analysis this morning showed a deep trough from the Four
Corners to the Baja Peninsula. The flow over Texas was from the
southwest. At the surface, a cold front was stretched over West Texas
from the Panhandle to the Big Bend. Our CWA is in the warm sector
ahead of the front and winds are from the southeast. Temperatures
across the area ranged from the lower 70s to the lower 80s and
dewpoints were generally in the 60s. This warm, moist environment is
ripe for convective development. However, the morning sounding from
DRT had a strong cap at the top of the boundary layer. The has been
eroding to our north and northwest and we expect this continue as the
front moves to the east. Forecast soundings show 1500-2000 j/kg of
CAPE, 55-60 kts of 0-6 km wind shear, and mid- level lapse rates
around 8 C/km. We expect to see thunderstorms develop later this
afternoon and continue through the evening. With the conditions
mentioned above, some storms could be strong to severe. The most
likely threats will be strong wind gusts up to 70 mph and large hail
up to two inches. We expect storms to move into our north east area
by late afternoon and progress to the southeast reaching I-35 by
around 6 pm and be out of our CWA by around midnight.

Behind the front winds will become westerly to northwesterly
bringing drier, cooler air. Low temperatures Saturday will be 15 to
25 degrees cooler than Friday morning. Winds Saturday will be breezy
front the northwest. High temperatures will be near 20 degrees cooler
than Friday. Saturday night the surface high will move across North
Texas and turn the low level flow around to the southeast. Winds will
be light and skies will be clear leading to good radiational cooling
and another drop in temperatures of about 10 degrees.

LONG TERM (Sunday through Friday)...
With longwave troughing across the western United States during the
long term forecast, a series of northern Pacific shortwave troughs
rounding the base of the larger trough will eject into the Southern
Plains every 1-2 days next week. This will allow for a few cold
fronts to make runs towards the region. These disturbances look to
remain too far north to allow for any significant frontal intrusion
through mid-week, but should allow for a frontal boundary to reach
the region by Thursday. As a result, dry conditions areawide Sunday
will transition to some low daily rain chances east of Interstate 35
Monday through Wednesday as modified Gulf air moves back into the
region. This will also allow for temperatures to moderate from the
60s to low 70s on Sunday into the mid 70s to low 80s by Wednesday.
Rain chances Thursday will linger in the vicinity of the remnant
frontal boundary, which lift north of the region Friday. Expect highs
in the mid 50s to mid 60s behind the front Thursday with highs in
the mid 60s to low 70s by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  55  35  63  47 /  90   0   0   0   0
Austin Bergstrom Intl Airport  45  55  32  63  43 /  90   0   0   0   0
New Braunfels Muni Airport     48  57  34  65  46 / 100   0   0   0   0
Burnet Muni Airport            40  53  33  63  44 /  70   0   0   0   0
Del Rio Intl Airport           47  61  39  68  47 /  -    0   0   0   0
Georgetown Muni Airport        42  54  33  62  44 /  80   0   0   0   0
Hondo Muni Airport             45  63  34  68  44 /  80   0   0   0   0
San Marcos Muni Airport        46  57  32  64  44 / 100   0   0   0   0
La Grange - Fayette Regional   48  54  33  64  47 / 100   0   0   0  -
San Antonio Intl Airport       48  60  38  65  48 / 100   0   0   0   0
Stinson Muni Airport           48  61  38  66  49 / 100   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...Oaks
Hazardous weather outlook, Jan 10, 3:57 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 PM CST Fri Jan 10 2020

TXZ171>173-183>194-202>209-217>225-228-112200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Strong to severe storms will be possible this afternoon and
tonight for areas generally along and east of a Rocksprings to
Carrizo Springs line. The most favored areas for severe storms
will be east of a Llano to San Antonio to Pearsall line. The main
threat will be damaging wind gusts up to 70 mph and hail up to
two inches, however, isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible Saturday afternoon
across the western Edwards Plateau and Rio Grande Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening east of
a Rocksprings to Carrizo Springs line.

In the hours before

Special weather statement, Jan 10, 6:23 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
623 PM CST Fri Jan 10 2020

TXZ203-110100-
Uvalde TX-
623 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UVALDE COUNTY UNTIL 700
PM CST...

At 623 PM CST, Doppler radar was tracking a strong thunderstorm near
Uvalde, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Uvalde, Sabinal, Uvalde Estates and Knippa.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2917 9989 2963 9948 2963 9941 2933 9941
      2909 9970 2909 9979
TIME...MOT...LOC 0023Z 220DEG 41KT 2917 9976

HAMPSHIRE
Local storm report, Jan 10, 6:44 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             9 N HONDO               29.49N 99.12W
01/10/2020  E0.50 INCH       MEDINA             TX   COCORAHS

&&
Local storm report, Jan 10, 6:45 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 W PIPE CREEK          29.72N 99.00W
01/10/2020  E0.50 INCH       BANDERA            TX   COCORAHS

&&
Special weather statement, Jan 10, 6:45 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
645 PM CST Fri Jan 10 2020

TXZ186>190-204-205-110145-
Bexar TX-Blanco TX-Gillespie TX-Kerr TX-Medina TX-Bandera TX-
Kendall TX-
645 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA...EASTERN
BANDERA...SOUTHEASTERN KERR...SOUTHWESTERN BLANCO...SOUTHEASTERN
GILLESPIE...KENDALL AND NORTHWESTERN BEXAR COUNTIES UNTIL 745 PM
CST...

At 642 PM CST, Doppler radar was tracking a line of strong
thunderstorms from near Johnson City to near Sabinal. This line is
moving to the northeast at around 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this line of storms.

Locations impacted include...
Boerne, Hondo, Comfort, Blanco, Bandera, Johnson City, Stonewall,
Walnut Grove, Kendalia, D'Hanis, Bandera Falls, Dunlay, Quihi, Mico,
Sisterdale, Rocky Creek, Kreutzberg, Pipe Creek, Welfare and Hye.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2920 9910 2934 9940 3034 9865 3023 9830
TIME...MOT...LOC 0042Z 217DEG 42KT 2970 9900

BMW
Local storm report, Jan 10, 7:06 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
706 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             LAKEHILLS               29.59N 98.95W
01/10/2020  E0.88 INCH       BANDERA            TX   COCORAHS

&&
Local storm report, Jan 10, 7:12 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             HONDO                   29.35N 99.14W
01/10/2020  E0.25 INCH       MEDINA             TX   PUBLIC

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:07 PM CSTSpecial Weather StatementEWXZavala38 min
Jan 10, 6:13 PM CSTSpecial Weather StatementEWXBlanco62 min
Jan 10, 6:23 PM CSTSpecial Weather StatementEWXUvalde37 min
Jan 10, 6:45 PM CSTSpecial Weather StatementEWXKendall, Medina60 min
Jan 10, 6:46 PM CSTSevere Thunderstorm WarningEWXBlanco, Comal, Hays, Kendall38 min
Jan 10, 6:52 PM CSTSevere Thunderstorm WarningEWXFrio, Medina38 min
Jan 10, 6:52 PM CSTTornado WarningEWXKendall23 min
Jan 10, 7:03 PM CSTSevere Thunderstorm WarningEWXBlanco, Kendall42 min
Jan 10, 7:34 PM CSTSpecial Weather StatementEWXComal26 min
Jan 10, 7:49 PM CSTSevere Thunderstorm WarningEWXCaldwell, Hays41 min
Jan 10, 7:53 PM CSTSevere Thunderstorm WarningEWXBexar, Comal, Gonzales, Guadalupe, Hays, Wilson37 min
Jan 10, 8:03 PM CSTTornado WarningEWXGuadalupe27 min
Jan 10, 8:08 PM CSTSpecial Weather StatementEWXTravis, Williamson52 min
Jan 10, 8:13 PM CSTAreal Flood AdvisoryEWXTravis, Williamson4 hr
Jan 10, 8:26 PM CSTSevere Thunderstorm WarningEWXBastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis and 1 more49 min
Jan 10, 8:32 PM CSTTornado WarningEWXCaldwell, Gonzales, Guadalupe28 min
Jan 10, 9:01 PM CSTSevere Thunderstorm WarningEWXBastrop, DeWitt, Fayette, Gonzales, Lavaca, Lee74 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.